Thursday, April 24, 2014
Wednesday, September 22, 2010 readurmind, Community Member, asks

Q: Age 67 and still having hot flashes and night sweats.

I was on HRT for 9 years (age 51-60); off for 7 years during which flashes continued and had very poor quality sleep from night sweats.  Looking for a break, I just nervously restarted at very low dose (0.5 mg estrace, 100 mg Promethium every second day) and had great relief.  But my doc has started me on Effexor 75 mg to wean me off the HRT.  I am dubious about the Effexor, and noticed more flashes since starting it.  I am supposed to start reducing the HRT soon.  I am otherwise in excellent health with all tests normal.  But what a mess!  Will I ever get relief? 

Answer This
Answers (1)
Sandy Greenquist, Health Pro
9/26/10 4:34pm

Hi Readurmind,

Unfortunately it sounds like you are one of the percentage of women who never get over hot flashes.  That's the bad news.  But, here's the good news.  There is no reason that you need to go off hormone therapy and what you were on was a very good maintenance dose.  I'll have to assume your dr. is using the Women's Health Initiative as his standard and it doesn't really apply to you.  What we know from research is that women who start hormone therapy (HT) either before their last period or within a few years have the best results both immediately with symptoms and in the long term with heart protection, bone protections, bladder and vaginal health, colon health and a long list more.  Effexor is uneffective for many women in reducing hot flashes and if you don't have a chemical imbalance causing depression you don't need to be on it.  We don't even know what anti-depressants do to a healthy brain!

So, my advice is go back to your dr. and talk HT again.  If you are indeed as healthy as you report, he should have no resistance to restarting your hormones.

Hang in there!!

Sandy Greenquist, CNM

Menopause Clinician

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By readurmind, Community Member— Last Modified: 12/26/10, First Published: 09/22/10